New Mexico, 2020High Wind in New Mexico, April 23, 2020
April 23, 2020 · NWS ABQ · 1 event in 1 county or zone
A strong jet stream approaching New Mexico from the northwest allowed surface low pressure to deepen over the eastern plains on April 23, 2020. Widespread west to northwest winds of 20 to 30 mph with gusts up to 40 mph were common across the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream approaching New Mexico from the northwest allowed surface low pressure to deepen over the eastern plains on April 23, 2020. Widespread west to northwest winds of 20 to 30 mph with gusts up to 40 mph were common across the state. The strongest winds impacted the area around Clines Corners where a peak wind gust of 59 mph was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 23, 1:47 PM MST, 23 minutes earlier.
Area forecast discussion, Apr 23, 1:47 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
247 PM MDT Thu Apr 23 2020
.SYNOPSIS...
The warming continues today, with breezy to windy conditions
prevailing. A weak cold front will move through overnight and
provide a couple degrees of cooling going into Friday, with more
breezy to windy conditions expected by afternoon. Look for a warming
trend over the weekend and into early next week, although a backdoor
cold front will move down the eastern plains Friday night into
Saturday and provide several degrees of cooling. Temperatures will be
above normal areawide by Sunday, then rise to challenge daily record
highs for Monday and Tuesday of next week. Another backdoor cold
front will cool down the eastern half of the state on Wednesday, with
even warmer temperatures forecast to end the work week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Water vapor imagery and GOES high density winds still show a strong
jet core approaching NM from the northwest this afternoon. Surface
winds have been slow to increase across the region with thicker mid
level clouds developing over much of northern NM. The 20Z LAVMOS is
still in line with a punch of stronger west-northwest winds aft 22Z
at several sites however confidence is decreasing given latest obs,
lighter 12Z METMOS trends, and weaker mid level winds on latest RAP
bufr profiles. Nonetheless, will continue the Wind Advisory however
an early cancellation is entirely possible.
A deeper dry airmass will shift through northern NM Friday in the
wake of the departing upper jet axis. This will continue the threat
for strong northwest winds in the corridor from near KFMN to KABQ
and KCQC. Guidance trended winds lighter for Friday however given
the slower increase in winds today it's possible winds will trend
stronger again Friday. A back door cold front will also move thru
eastern NM with a northerly wind shift, slightly higher humidity,
and cooler temps. Winds are likely to decrease quickly on Friday
evening as surface high pressure builds over the state. Stronger
radiational cooling will trend low temps closer to normal for late
April.
LONG TERM...(SATURDAY THROUGH THURSDAY)...
A weak shortwave trough embedded in northwest flow aloft will eject
out of the southern Rockies Saturday and may generate a few showers
or storms across the northeast plains/highlands. Otherwise, breezy
to locally windy conditions are forecast Saturday, with continued
warming across western NM. Dry westerlies will penetrate further east
across the state Sunday, leading to continued warming and above
normal temperatures areawide. Winds aloft begin to relax Monday and
pressure heights increase further, allowing for more warming with
temperatures approaching daily record highs at a few sites. An upper
level ridge will build Monday night into Tuesday along the west coast
and begin shifting east across the Intermountain West. Tuesday
should be even warmer, with a number of sites potentially challenging
daily record highs. A backdoor cold front will slide down the
eastern plains Tuesday evening and provide several degrees of
cooling going into Wednesday across eastern NM. Temperatures will
bounce back up Thursday as the upper level ridge axis shifts
overhead.
Guyer/11
&&
.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING IN CENTRAL
AND EAST CENTRAL NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITIES...
Critical conditions are slow to develop today with widespread cloud
cover developing along the northern flank of the Red Flag Warning.
Winds are still likely to increase through late day however the I-40
corridor may only see marginal conditions today. A stronger pressure
gradient on Friday with lower RH will lead to another few hours of
marginal critical fire weather but temps will be cooler and Haines
indices are still low to moderate. Confidence is not high enough for
a Fire Wx Watch at this time for Friday. A back door cold front will
move through eastern NM late tonight and Friday with cooler temps
and higher RH for the eastern plains.
The weekend will feature a slow warming trend with northwest flow
gradually easing over the state. A couple northeast wind shifts will
dip into far northeast NM with perhaps a few showers and storms near
the CO border Saturday and Sunday.
A significant warming trend with near record heat is on the way for
next week as a strong upper level ridge builds west of NM. Min RH
will be very low beneath the ridge which leads to large diurnal
temperature swings and lighter winds each day. There are hints at a
moist back door front Wednesday night or Thursday for eastern NM.
Guyer
&&
.AVIATION...
18Z TAF CYCLE
West to northwest winds will increase through early afternoon before
peaking between 22Z and 02Z. The strongest wind gusts up to 40 kt
will occur btwn KFMN southeast to KAEG and KCQC. Mid level clouds
developing across northern NM will give way to a few gusty showers
and perhaps a storm near the CO border and in the vcnty of KRTN and
KCAO. Winds will taper off this evening but still remain gusty along
east facing slopes with mt wave activity likely thru the overnight.
Guyer
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 39 70 34 74 / 0 0 0 0
Dulce........................... 31 67 28 70 / 0 0 0 0
Cuba............................ 35 66 31 71 / 0 0 0 0
Gallup.......................... 35 70 30 72 / 0 0 0 0
El Morro........................ 35 67 31 71 / 0 0 0 0
Grants.......................... 36 70 30 73 / 0 0 0 0
Quemado......................... 38 70 35 74 / 0 0 0 0
Magdalena....................... 45 74 42 76 / 0 0 0 0
Datil........................... 39 71 37 73 / 0 0 0 0
Reserve......................... 39 80 36 81 / 0 0 0 0
Glenwood........................ 42 83 40 84 / 0 0 0 0
Chama........................... 28 61 26 63 / 10 0 0 5
Los Alamos...................... 43 66 40 68 / 0 0 0 0
Pecos........................... 40 66 36 66 / 0 0 0 5
Cerro/Questa.................... 32 63 32 66 / 20 10 5 10
Red River....................... 29 54 25 57 / 30 20 5 10
Angel Fire...................... 27 57 21 60 / 20 10 5 10
Taos............................ 30 65 29 67 / 5 5 0 10
Mora............................ 37 64 33 66 / 0 5 0 10
Espanola........................ 41 71 38 74 / 0 0 0 0
Santa Fe........................ 40 67 39 69 / 0 0 0 0
Santa Fe Airport................ 39 70 36 72 / 0 0 0 0
Albuquerque Foothills........... 48 72 46 75 / 0 0 0 0
Albuquerque Heights............. 49 74 44 76 / 0 0 0 0
Albuquerque Valley.............. 47 76 41 79 / 0 0 0 0
Albuquerque West Mesa........... 49 74 44 77 / 0 0 0 0
Belen........................... 47 78 39 80 / 0 0 0 0
Bernalillo...................... 46 74 41 78 / 0 0 0 0
Bosque Farms.................... 46 76 38 79 / 0 0 0 0
Corrales........................ 46 75 40 78 / 0 0 0 0
Los Lunas....................... 45 76 38 80 / 0 0 0 0
Placitas........................ 46 71 44 74 / 0 0 0 0
Rio Rancho...................... 47 74 42 77 / 0 0 0 0
Socorro......................... 50 82 45 82 / 0 0 0 0
Sandia Park/Cedar Crest......... 45 67 41 70 / 0 0 0 0
Tijeras......................... 45 70 41 72 / 0 0 0 0
Edgewood........................ 43 68 37 72 / 0 0 0 0
Moriarty/Estancia............... 38 71 32 74 / 0 0 0 0
Clines Corners.................. 39 67 34 69 / 0 0 0 0
Mountainair..................... 45 70 39 72 / 0 0 0 0
Gran Quivira.................... 44 71 39 72 / 0 0 0 0
Carrizozo....................... 50 75 45 76 / 0 0 0 0
Ruidoso......................... 48 70 41 70 / 0 0 0 0
Capulin......................... 34 59 30 62 / 30 20 10 20
Raton........................... 34 65 31 67 / 20 10 10 20
Springer........................ 35 68 33 68 / 5 10 5 10
Las Vegas....................... 37 68 32 67 / 0 0 5 5
Clayton......................... 42 66 38 64 / 20 10 10 20
Roy............................. 40 68 37 68 / 5 5 5 10
Conchas......................... 45 76 42 76 / 0 0 0 5
Santa Rosa...................... 47 76 42 75 / 0 0 0 0
Tucumcari....................... 46 77 42 75 / 0 0 0 5
Clovis.......................... 48 75 40 74 / 0 0 0 0
Portales........................ 47 78 40 75 / 0 0 0 0
Fort Sumner..................... 48 78 42 77 / 0 0 0 0
Roswell......................... 53 87 47 80 / 0 0 0 0
Picacho......................... 51 80 43 78 / 0 0 0 0
Elk............................. 49 78 41 77 / 0 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ106>108.
Wind Advisory until 8 PM MDT this evening for the following zones...
NMZ206-207-219-221-223-233.
&&
Hazardous weather outlook, Apr 23, 2:05 AM MST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Thu Apr 23 2020
NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
305 AM MDT Thu Apr 23 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect for this afternoon and early evening
for areas near and south of I-40 from the Rio Grande Valley eastward
where low humidities combined with strong winds will create critical
fire weather conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Critical fire weather conditions may return on Friday afternoon for
areas in a northwest to southeast corridor from near Farmington, to
Albuquerque and Clines Corners to near Fort Sumner.
The warmest temperatures of the year are expected early next week.
Make sure you have a way to stay cool in the heat!
.SPOTTER INFORMATION STATEMENT...
Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfires.
34
High Wind, Central Highlands
- When
- April 23, 2:10 PM MST to 2:15 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Clines Corners reported a peak wind gust up to 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, April 23 to 24, 2020$995,000 · EF2 · 68 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 2020$105,000 · EF2 · 5 events
- Tornadoes and Flooding in Georgia, April 23, 2020$421,000 · EF1 · 37 events
- Hail and Damaging Winds in Louisiana, April 23, 2020$100,000 · 1.5 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, April 23, 20201 injured · $51,000 · 50 kt wind · 12 events
- Tornadoes and Flash Flood in Alabama, April 23, 2020$5,000 · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 20201 injured · EF1 · 7 events
- Flooding in Georgia, April 23 to 24, 2020$35,000 · 6 events
- Tornado and Damaging Winds in Florida, April 23, 2020EF1 · 4 events
- Tornadoes and Hail in Georgia, April 23, 2020EF0 · 21 events
- Strong Wind in Georgia, April 23, 2020$20,000 · 4 events
- Hail and Damaging Winds in Alabama, April 23, 20201 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877886.